Montana, 2014

Damaging Wind in Montana, June 21, 2014

June 21, 2014 · NWS BYZ · 1 event in 1 county or zone

An isolated severe thunderstorm moved across Park County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated severe thunderstorm moved across Park County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 21, 2:38 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 21, 2:38 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
338 PM MDT SAT JUN 21 2014

.SHORT TERM...VALID FOR SUN AND MON...

WEATHER PATTERN LOOKS TO BE FAIRLY QUIET OVERALL WITH NO MAJOR
STORM SYSTEM TO IMPACT THE FORECAST AREA DURING THE NEXT COUPLE OF
DAYS. CURRENTLY...A WEAK FRONT HAS MOVED THROUGH THE FORECAST AREA
AS WINDS HAVE SWITCHED TO THE NORTHWEST. A WEAK BOUNDARY WAS
SITUATED ACROSS OUR NORTHWEST COUNTIES WHICH HELPED TO TRIGGER A
COUPLE OF THUNDERSTORMS ACROSS GOLDEN VALLEY AND MUSELLSHELL
COUNTIES EARLIER THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE TO FORM ALONG THIS BOUNDARY WHICH IS SLOWLY
SINKING SOUTHEAST. AT THE SAME TIME...A WEAK UPPER LEVEL
DISTURBANCE OVER EASTERN IDAHO IS HELPING TO KICK OFF SOME
SHOWER/THUNDERSTORM ACTIVITY OVER THE BEARTOOTH/ABSAROKA AND BIG
HORN MOUNTAINS AND ADJACENT FOOTHILLS. WILL CONTINUE WITH SLIGHT
POP CHANCES THROUGH THIS EVENING ACROSS ALL BUT THE FAR NORTHEAST
COUNTIES AS SOUNDINGS SHOW THAT AREA TO BE CAPPED THROUGH THIS
EVENING.

MAINLY SPLIT ZONAL FLOW WILL BE OVER THE FORECAST AREA THROUGH
SUNDAY WITH SOME RIDGING BUILDING IN FOR MONDAY. SOME WEAK
DISTURBANCES WITHIN THE FLOW WILL ALLOW FOR CONTINUED CHANCES FOR
SHOWERS AND THUNDERSTORMS. BEST CHANCES LOOK TO BE OVER THE
BEARTOOTH/ABSAROKA/BIG HORN MOUNTAINS AND ADJACENT FOOTHILLS...AS
WELL AS ALONG THE MONTANA/WYOMING BORDER AS STRONGER DISTURBANCES
MOVE ACROSS WYOMING. HIGHS SUNDAY WILL BE SLIGHTLY COOLER THAN
TODAY AS A RESULT OF THE WEAK FRONT THAT MOVED THROUGH THE AREA.
READINGS MONDAY WILL REBOUND BACK TO NORMAL WITH MIDDLE TO UPPER
70S COMMON. HOOLEY

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MINOR ADJUSTMENTS TO THE GOING FORECAST THIS AFTERNOON. OVERALL
MODELS TRENDING TOWARD SEASONAL TEMPERATURES AND ABOVE CLIMO POPS
WEDNESDAY THROUGH THE END OF THE EXTENDED...WITH TUESDAY LOOKING
TO HAVE THE LEAST CHANCE OF PRECIPITATION. DESPITE THE LOWER
CHANCES OF A STORM THERE WILL BE ENOUGH CAPE/SHEAR OVER WESTERN
ZONES TUESDAY FOR A STRONG STORM OR TWO. BEST CHANCE FOR A SEVERE
STORM LOOKS TO BE WEDNESDAY AND THURSDAY AFTERNOON/EVENING FROM
ROSEBUD COUNTY EAST INTO THE DAKOTAS WHERE 40KTS OF SHEAR AND 2000
JOULES OF CAPE ARE PROGGED AHEAD OF SEVERAL DISTURBANCES CROSSING
FROM THE SOUTHWEST. FRIDAY AND SATURDAY SHEAR DIMINISHES BY HALF
ALONG WITH CAPE VALUES AS NORTHWESTERLY FLOW CUTS OFF PLAINS
MOISTURE FEED IN THE LOWER LEVELS. INSTABILITY STILL LOOKS
SUFFICIENT FOR SCATTERED SHOWERS AND THUNDERSTORMS DURING THIS
TIME BUT THREAT OF STRONG TO SEVERE STORMS IS DIMINISHED. MODELS
IN PRETTY GOOD AGREEMENT WITH TEMPERATURES IN THE 75 TO 85 DEGREE
RANGE THROUGH THE EXTENDED PERIOD. CHAMBERS

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THIS EVENING...WITH CEILINGS LOWERING
TOWARD MVFR/LOW VFR LEVELS OVERNIGHT. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING...MAINLY SOUTH
OF A HARLOWTON TO BILLINGS TO EKALAKA LINE. LOCAL MVFR CONDITIONS
IN HEAVY RAIN CAN BE EXPECTED NEAR THESE STORMS. OVERNIGHT
SCATTERED SHOWERS WILL DEVELOP IN THE VICINITY OF AREA MOUNTAINS
AND SPREAD NORTHEAST INTO THE MORNING HOURS. ALONG WITH LOWER
CEILINGS MVFR VISIBILITIES ARE POSSIBLE NEAR SHOWER ACTIVITY.
CHAMBERS
&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 053/070 052/076 054/078 056/080 056/081 056/078 052/076
    23/T    32/T    22/T    34/T    44/T    43/T    33/T
LVM 046/069 042/074 046/076 049/076 049/077 049/073 045/072
    33/T    33/T    23/T    44/T    44/T    43/T    33/T
HDN 054/075 051/077 053/080 054/083 055/083 055/081 052/079
    22/T    22/T    22/T    24/T    44/T    43/T    33/T
MLS 054/074 053/079 054/078 055/082 059/082 060/082 055/078
    11/B    11/B    12/T    25/T    54/T    44/T    33/T
4BQ 054/075 052/078 053/078 054/082 056/082 055/081 052/079
    22/T    22/T    12/T    25/T    54/T    33/T    33/T
BHK 052/072 049/076 050/075 051/078 056/078 058/080 054/077
    11/B    11/B    12/T    25/T    54/T    44/T    33/T
SHR 051/070 047/074 048/076 051/080 053/081 055/080 051/076
    34/T    44/T    33/T    35/T    53/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 20, 8:21 PM MST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
921 PM MDT FRI JUN 20 2014

MTZ028>042-056>058-063>068-WYZ098-099-220330-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
921 PM MDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 21, 12:53 PM MST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
153 PM MDT SAT JUN 21 2014

MTZ029-034-035-042-212015-
MUSSELSHELL MT-NORTHERN STILLWATER MT-YELLOWSTONE MT-
GOLDEN VALLEY MT-
153 PM MDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 152 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHEAST OF RYEGATE...OR 33 MILES NORTH OF COLUMBUS...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROADVIEW...ACTON...BELMONT AND COMANCHE.

LAT...LON 4604 10916 4623 10907 4627 10863 4591 10868
TIME...MOT...LOC 1952Z 277DEG 18KT 4610 10907

STC
Special weather statement, Jun 21, 2:24 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
324 PM MDT SAT JUN 21 2014

MTZ034-035-041-212200-
NORTHERN STILLWATER MT-NORTHERN SWEET GRASS MT-YELLOWSTONE MT-
324 PM MDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 323 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS CENTERED 13 MILES NORTHWEST OF COLUMBUS...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HALFBREED LAKE WILDLIFE...HAILSTONE WILDLIFE REFUGE...MOLT...RAPELJE
AND REED POINT.

LAT...LON 4565 10948 4583 10963 4613 10905 4572 10879
TIME...MOT...LOC 2123Z 236DEG 27KT 4577 10946

STC
Special weather statement, Jun 21, 3:24 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
424 PM MDT SAT JUN 21 2014

MTZ035-212315-
YELLOWSTONE MT-
424 PM MDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 423 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAUREL...OR 14 MILES SOUTHWEST OF BILLINGS...MOVING EAST AT 15 MPH.

PEA TO DIME SIZE HAIL...DANGEROUS LIGHTNING...AND BRIEF HEAVY RAIN
IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...LAUREL...LOCKWOOD...BILLINGS WEST END AND BILLINGS
HEIGHTS.

LAT...LON 4564 10884 4578 10890 4595 10843 4560 10828
TIME...MOT...LOC 2223Z 254DEG 13KT 4568 10877

CJS
Special weather statement, Jun 21, 4:51 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
551 PM MDT SAT JUN 21 2014

MTZ038-057-220030-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
551 PM MDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTH OF FORT SMITH...OR 21 MILES SOUTHWEST OF HARDIN...MOVING
EAST AT 30 MPH.

PEA TO DIME SIZE HAIL AND VERY HEAVY RAIN IS EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CROW AGENCY...ST. XAVIER AND GARRYOWEN.

LAT...LON 4548 10807 4567 10807 4571 10729 4529 10740
TIME...MOT...LOC 2351Z 286DEG 25KT 4557 10800

CJS

The radar

The Billings radar (KBLX), 148 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
June 21, 4:51 PM MST
Where
Park County, 2.07 mi S of Mission
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
45.690, -110.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521471.